Detective Nephron: A Case of Hematuria and an Acute Rise in Creatinine

/kidneynews/3_6/16/graphic/16f1.jpg

Detective Nephron, world-renowned for possessing expert analytical skills, trains budding physician-detectives in the diagnosis and treatment of kidney diseases. L. O. Henle, a budding nephrologist, presents a new case to the master consultant.

Nephron (relaxed) What do we have today, my dear apprentice?
Henle (worried) A 70-year-old woman with hematuria and an acute rise in creatinine.
Nephron I see that you have taken a break from electrolyte disorders and moved to the glomerular disease world. This is why nephrology is so much fun—it has so much variety to offer to us diagnosticians.
Henle Hmmm… getting back to the case, she was in her usual state of health until a few weeks ago, when she started noticing unexplained joint pains and weight loss and a feeling of uneasiness. She also felt feverish.
Nephron What is her creatinine level now?
Henle It was 0.7 mg/dL four months ago and 1.2 mg/dL two months ago. Now it is 3 mg/dL. A subacute rise, I would say.
Nephron OK; did you look at her urine?
Henle Yes, of course I did. There are many red blood cells and a few white blood cells. The red cells are dysmorphic, but there are no red cell casts that I could notice, and no signs of any granular casts.
Nephron Is there any proteinuria?
Henle Yes, there is: 4 g via a 24-hour urine collection.
Nephron I am sure they did serologic studies before they called you.
A knock on the door is heard.
Nephron Come on in, Dr. Podocyte. You are just in the nick of time.
Henle looks at Dr. Nephron as Dr. Podocyte enters the room.
Nephron Meet Dr. Podocyte, the world’s expert on glomerular disease. Perhaps this case might be better solved by two of us together. What say you, Slit?
Podocyte Good morning, Henle. I am Dr. Slit Podocyte. Nice to meet you.
Nephron Henle has a case here of an elderly lady with hematuria, a subacute decline in renal function, and a nonspecific review of systems with findings of weight loss and fever.
Henle (anxiously) Her antinuclear antibodies result is positive; her anti–double-stranded DNA result is positive, with 1:160 titer; and her anti–myeloperoxidase antibody (MPO) is positive at 1:360. Her complement levels are normal.
Nephron Stop right there. So you are telling me you already have a diagnosis? Why are we presenting this case, then?
Podocyte Sounds like you have a vasculitic disease process.
Henle It appears that this was a rapidly progressive glomerulonephritis (RPGN). Her lupus serology results are positive, but her anti-MPO test result is also positive. That is confusing, and it bothers me.
Podocyte As you said, this is an RPGN. There are five known presentations of RPGN. The first type is anti—glomerular basement membrane. The second is immune complex–mediated. The third is pauci-immune, positive for antineutrophil cytoplasmic antibodies (ANCA). The fourth is pauci-immune, negative for ANCA. Last is a combination of anti-GBM and pauci-immune ANCA vasculitis. Clearly, a sixth possibility can occur with a combination of immune complex and ANCA vasculitis (in this case a combination of anti–double-stranded DNA and ANCA).
Henle Yes, and that is bothering me. Do we see lupus nephritis together with ANCA vasculitis?
Nephron My dear apprentice, you still have a lot to learn. First and foremost, can you give me this individual’s medication list from five months ago?
Henle Five months ago? I can try.
Nephron Please go get that while I drink my coffee.
While L.O. Henle leaves to get the information, Podocyte and Nephron have some warm coffee. Henle returns after a few hours.
Nephron Read off all the medications to me.
Henle She was taking labetalol 400 mg twice a day, aspirin 81 mg once a day, and hydralazine 25 mg three times a day.
Podocyte Let me guess—the hydralazine was new in her regimen.
Henle No, not really. She had been taking it for many years. Four months earlier, she did see her gastroenterologist because she has a known history of ulcerative colitis. She was given a trial regimen of infliximab. She received 5 mg/kg at the first visit and then two weeks and six weeks later. The plan was to continue the same dosage every eight weeks after that. The last dose was given six weeks ago.
Nephron Interesting!
Podocyte What’s so interesting? Just because it’s not an electrolyte case. This is actually fascinating!
Henle (with awe) Is there a connection between this and the presentation?
Podocyte Was a kidney biopsy done? (with confidence)
Henle Yes, and the biopsy confirmed necrotizing glomerulonephritis with crescents, pauci-immune by immunofluorescence. Electron microscopy showed the presence of necrotic leukocytes within the intracapillary space.
Podocyte (confidently) So she has a pauci-immune RPGN likely associated with her anti-MPO. And you are thinking that this might be related to her anti–TNF-α agent or the hydralazine?
Henle (confused) Hmm… so is that the connection?
Nephron I am assuming she was given treatment with cyclophosphamide and steroids for this disease that was identified from the kidney biopsy.
Henle Yes… but now you are telling me that this is secondary vasculitis from the drugs?
Podocyte (with ease) Let’s discuss this in more detail. Drug-induced lupus and vasculitis can occur. Drugs can interact with lupus in two ways. Either they make it worse, or they induce lupus in a predisposed patient. This patient is interesting, given that you mentioned two medications in her case that have been associated with drug-induced disease. Did this patient have antihistone antibodies?
Henle No.
Nephron Antihistone antibodies can be present with lupus induced by hydralazine, but usually (not always) they are absent in lupus induced by anti–TNF-α agents like infliximab.
Henle Where does ANCA fall in this spectrum? (with a confused look)
Podocyte Good question. These same drug-induced lupus syndromes are sometimes associated with an ANCA-associated necrotizing vasculitis. Usually these are anti-MPO or atypical ANCA positive (lactoferrin or elastase). In the kidney, biopsy specimens from such patients have usually shown a vasculitis component with necrotizing glomerular disease, which is most of the time pauci-immune in nature. This combination is most commonly seen with hydralazine-induced vasculitis-like syndrome, but we cannot rule out lupus induced by anti–TNF-α in this case, either. Now, could this be idiopathic lupus with ANCA vasculitis?
Henle I suppose; why not?
Nephron That is in the differential diagnosis, but the two possible drug-induced medications and the timing make the anti–TNF-α agent a more likely culprit. The normal complement levels and pure pauci-immune (predominant vasculitic) nature make drugs a more likely cause than primary systemic lupus or primary small vessel vasculitis. I suggest that you continue treatment with cytotoxic agents and stop the offending drugs. In vasculitis induced by an anti–TNF-α agent, steroids and cessation of that agent might be enough, but in hydralazine-induced cases, cytotoxic agents might be needed. I don’t think maintenance therapy will be needed in this case.
Podocyte Good work, Dr. Nephron. You have done well!
Henle (shocked) This is very revealing.
Henle exits.
Nephron Fine work, Detective.
Podocyte Always nice to drop in and discuss a good case of glomerular disease. Until next time, professor!
A few months later
Henle The patient is doing well. We discontinued both the hydralazine and the anti–TNF-α, and her renal function normalized, her joint pains are gone, and she has no more proteinuria. She will complete her six months of treatment and stop after that. She was told not to take those medications in the future.
Nephron This tells us a very important point in medicine. We prescribe medications all the time, and we have to be careful regarding the potential drastic effects they can have on the body. My dear apprentice, again from a single entity of ANCA vasculitis, you diagnosed a life-threatening disease caused by a medication in this case.
Detective Nephron was developed by Kenar Jhaveri, MD, assistant professor of medicine at Hofstra Medical School and an attending nephrologist at North Shore University and Long Island Jewish Medical Center in Great Neck, NY. The column was inspired by Muthukumar Thangamani, MD, and Alan Weinstein, MD, both of Cornell University, and Mitch Halperin, MD, of the University of Toronto. Send correspondence regarding this section to kjhaveri@nshs.edu or kdj200@gmail.com. Special thanks to Dr. Jai Radhakrishnan, Division of Nephrology, Columbia University Medical Center, NY, regarding this case.
/kidneynews/3_6/16/graphic/16f2.jpg
/kidneynews/3_6/16/graphic/16f3.jpg